Texas, 2012Lightning Strike in Texas, February 4, 2012
February 4, 2012 · NWS SHV · 1 event in 1 county or zone
A complex of thunderstorms moved out of North Central Texas and into Northeast Texas during the late night hours of February 3rd and predawn hours of February 4th. These thunderstorms were prolific lightning producers and damage was reported from one of these storms in Franklin County, Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms moved out of North Central Texas and into Northeast Texas during the late night hours of February 3rd and predawn hours of February 4th. These thunderstorms were prolific lightning producers and damage was reported from one of these storms in Franklin County, Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 3, 10:07 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Feb 3, 10:07 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1007 PM CST FRI FEB 3 2012
.DISCUSSION...
NE TO SW BAND OF CONVECTION OVER SE OK/NE AND NCNTRL TX HAS SHOWN
SIGNS OF WEAKENING IN THE LAST HOUR OR SO...AS THE CONVECTION HAS
OUTRUN THE PRIMARY COLD FRONT...WHICH STILL REMAINS FROM JUST W OF
A AGR...TO A GYI...TO MKI AND E OF A DAL...TO NEAR A INJ LINE AS
OF 0330Z. THE AIR MASS AHEAD OF THE FRONT HAS STABILIZED SOMEWHAT
THIS EVENING...WITH SFC BASED CAPES OF 500-1000 J/KG STILL
NOTED...PRIMARILY OVER ECNTRL TX. STILL QUITE A BIT OF MOISTURE
CONVERGENCE ALONG THE LEADING EDGE OF CONVECTION OWED TO THE SERLY
LOW LEVEL FLOW FEEDING INTO THEM...WITH STEEP LAPSE RATES NOTED
ON THE 00Z KFWD/KSHV RAOBS. THIS CONVECTION SHOULD GRADUALLY
DIMINISH LATER TONIGHT AS THEY BECOME WELL REMOVED FROM THE
PRIMARY UPPER LEVEL FORCING /THE SHORTWAVE LIFTING NE ACROSS NRN
OK/SRN KS/...BUT MOISTURE POOLING AHEAD OF THE FRONT AS THE
CONVECTION SLOWS WILL ALLOW FOR A HEAVY RAINFALL THREAT TONIGHT
UNTIL THE FRONT ITSELF ENTERS EXTREME SE OK/NE TX LATE.
IN ADDITION...THE WATER VAPOR LOOP REVEALS A SUBTLE SHORTWAVE
TRAVERSING E ACROSS NCNTRL LA THIS EVENING...AND HAS DRIVEN SCT
CONVECTION OVER NCNTRL/CNTRL LA. WHILE THIS MAY DIMINISH SOME
AFTER 06Z...ADDITIONAL WARM ADVECTION CONVECTION WILL DEVELOP
AHEAD OF THE FRONT...FILLING NE ACROSS MUCH OF DEEP E TX/NCNTRL LA
BY/SHORTLY AFTER DAYBREAK AS ADDITIONAL SHORTWAVE ENERGY
APPROACHES FROM THE SW. THE WATER VAPOR IMAGERY ALREADY INDICATES
CONSIDERABLE PACIFIC MOISTURE STREAMING EWD ACROSS TX AND INTO THE
REGION THIS EVENING BENEATH THE ERN CO CLOSED LOW...WHICH WILL
ONLY SATURATE THE LARGE DRY SLOT IN PLACE AS SEEN ON THE 00Z KSHV
RAOB. THE NEW 00Z NAM HAS TRENDED MUCH LIKE THE 18Z GFS...IN
SLOWING THE FRONT AS IT ENTERS DEEP E TX/NCNTRL LA AFTER 12Z. THIS
MAKES SENSE AS THE 850MB TROUGH WILL REMAIN WELL W OF THE AREA
OVER SRN OK/CNTRL TX...RESULTING IN A UNIDIRECTIONAL SWRLY FLOW
ATOP THE FRONTAL SFC. THE NAM PW/S ALREADY ARE LINE WITH THE 18Z
GFS WITH PW/S EXCEEDING 1.5 INCHES...WELL MORE THAN 2 STANDARD
DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR. ADDITIONAL
SHORTWAVE PERTURBATIONS WILL ONLY ENHANCE CONVECTION ALONG/AHEAD
OF THE FRONT...OVER AREAS THAT HAVE SEEN WIDESPREAD 1-3 INCHES OF
RAIN EARLIER TODAY...WITH AMOUNTS EXCEEDING 5 INCHES OVER THE SRN
SECTIONS OF NCNTRL LA. GIVEN THE ALREADY SATURATED GROUNDS...AND
POTENTIAL FOR CELL TRAINING...HAVE POSTED A FLASH FLOOD WATCH FOR
AREAS E AND S OF A HEMPHILL TX...TO COUSHATTA...ARCADIA...RUSTON...AND
FARMERVILLE LA LINE. ATTM...EXPECTING ADDITIONAL 1-2 INCHES OF
RAIN...ALTHOUGH AMOUNTS EXCEEDING 3 INCHES ARE NOT OUT OF THE
QUESTION ESPECIALLY IN THE STRONGER STORMS. ANY SVR THREAT LATE
TONIGHT/SATURDAY MORNING APPEARS MINIMAL...ALTHOUGH AN ISOLATED
THREAT FOR HAIL/WINDS WILL REMAIN. HOWEVER...CONSIDERABLE
CLOUDS/CONVECTION WILL LIMIT HEATING SATURDAY AFTERNOON...WHICH
WOULD DIMINISH THE SVR THREAT.
FOR THE UPDATE...HAVE TRENDED POPS THIS EVENING BASED ON RADAR
OBS...MAINTAINING CATEGORICAL POPS FOR THE NW AND WRN ZONES THIS
EVENING...WITH LIKELY POPS ELSEWHERE. WILL CONTINUE MENTION OF
CATEGORICAL POPS AFTER 06Z...AND HAVE EXTENDED THEM THROUGH
SATURDAY AFTERNOON FOR MUCH OF NCNTRL LA/DEEP E TX AS THE FRONT
SLOWS. FORECAST MIN TEMPS LOOK GOOD AS WELL...WITH MIN TEMPS
OCCURRING VERY LATE IN THE PERIOD WITH THE FROPA...ESPECIALLY IN
SE OK/EXTREME NE TX.
ZONE UPDATE/FFA ARE NOW AVAILABLE...GRIDS WILL BE AVAILABLE
SHORTLY.
15
&&
.AVIATION...
A LINE OF CONVECTION...ASSOCIATED WITH A COLD FRONT...IS FORECAST TO
PUSH EAST ACROSS THE REGION OVERNIGHT. IFR CEILINGS MAY BE POSSIBLE
AHEAD OF THE FRONT FOLLOWED BY TSRA CONDITIONS ALONG WITH GUSTY
WINDS DURING THE FRONTAL PASSAGE. OTHERWISE...SOUTHEAST WINDS AROUND
10 KNOT TONIGHT TO BECOME NORTHWEST BEHIND THE FRONT ON SATURDAY
WITH CONDITIONS IMPROVING TO VFR AREAWIDE LATE IN THE TAF PERIOD.
/05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 63 70 43 57 38 / 100 60 10 10 10
MLU 62 71 45 57 38 / 80 80 30 10 10
DEQ 54 63 34 54 31 / 100 20 10 10 10
TXK 58 66 37 55 35 / 100 50 10 10 10
ELD 61 69 42 57 36 / 100 60 10 10 10
TYR 54 64 41 53 36 / 100 50 10 10 10
GGG 57 66 42 55 36 / 100 50 10 10 10
LFK 63 69 44 56 36 / 100 60 30 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR THE FOLLOWING
ZONES: LAZ005-006-011>014-017>022.
OK...NONE.
TX...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR THE FOLLOWING
ZONES: TXZ167.
&&
15/05Hazardous weather outlook, Feb 3, 11:47 AM CST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CST FRI FEB 3 2012
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1147 AM CST FRI FEB 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
MORE SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE
FOUR STATE REGION THIS AFTERNOON AND TONIGHT. THE MAIN ACTIVITY
WILL BE TONIGHT...AS A LINE OF THUNDERSTORMS IN ASSOCIATION WITH
A COLD FRONT MOVE INTO THE REGION FROM THE WEST. A FEW OF THE
STORMS MAY BECOME SEVERE TONIGHT PRODUCING LARGE HAIL AND DAMAGING
WIND GUSTS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH THIS
ACTIVITY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL LINGER INTO
SATURDAY MORNING. HOWEVER...WIDESPREAD SEVERE ACTIVITY IS NOT
ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WITH A FEW SEVERE STORMS POSSIBLE...ESPECIALLY TONIGHT...
SPOTTER ACTIVATION MAY BECOME NECESSARY.
ELEVEN
In the hours before
Special weather statement, Feb 3, 8:38 PM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
838 PM CST FRI FEB 3 2012
TXZ108>111-124-125-040330-
CAMP-FRANKLIN-MORRIS-TITUS-UPSHUR-WOOD-
838 PM CST FRI FEB 3 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 930 PM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
FRANKLIN...MORRIS...TITUS...UPSHUR...WOOD AND CAMP...
INCLUDING THE FOLLOWING LOCATIONS...
CASON...COOKVILLE...LEESBURG...MOUNT PLEASANT...MOUNT VERNON...
NEWSOME...PITTSBURG...PURLEY...ROCKY BRANCH...ROSEWOOD...
SCROGGINS AND WINNSBORO...
AT 836 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ROSEWOOD...OR 11 MILES NORTHWEST
OF GILMER...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
05Special weather statement, Feb 3, 9:45 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
945 PM CST FRI FEB 3 2012
ARZ050-051-059-OKZ077-040445-
HOWARD-LITTLE RIVER-MCCURTAIN-SEVIER-
945 PM CST FRI FEB 3 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1045 PM CST...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
HOWARD...LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
ARKINDA...ATHENS...CENTER POINT...DE QUEEN...DIERKS...GILLHAM...
HORATIO...LOCKESBURG...UMPIRE AND WINTHROP...
AT 942 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES WEST OF ARKINDA...OR 13 MILES
WEST OF FOREMAN...MOVING NORTHEAST AT 40 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM.
05Lightning, Franklin
- When
- February 4, 12:05 AM CST
- Where
- Franklin County, 0.58 mi E of Hopewell
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 33.120, -95.160
A storage building on FM. 21 near CR. 4145 was struck by lightning and engulfed in flames.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Louisiana, February 4, 2012$20,000 · 54 kt wind · 3 events
- Heavy Snow in Iowa, February 4, 201210 events
- Winter Storm in Iowa, February 4, 20125 events
- Heavy Snow and Winter Weather in Indiana, February 4, 20125 events
- Winter Weather in Missouri, February 4 to 5, 20123 events
- Winter Weather in Ohio, February 4, 20122 events
- Flooding in Missouri, February 4, 20122 events
- Winter Weather in Kansas, February 4 to 5, 20122 events
- Hail and Heavy Rain in Texas, February 4, 20121 in hail · 2 events
- Flash Flooding in Texas, February 4 to 5, 20122 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 4, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356045.